Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 72, NWS Las Vegas, NV

August 9, 2006Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2006, 2:14 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 2:14 PM MST (21:14 UTC)
Expired
Aug 9, 2006, 3:00 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 18 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5383 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 092114
SVRVEF
AZC015-NVC003-092200-
/O.NEW.KVEF.SV.W.0072.060809T2114Z-060809T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM MST WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 300 PM MST(300 PM PDT).

* AT 204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  EXTREME WEST CENTRAL MOHAVE COUNTY...OR ABOUT 16 MILES NORTH OF
  COTTONWOOD COVE...AND WAS MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN MOHAVE COUNTY AROUND 230 PM MST.

LAT...LON 3576 11486 3554 11483 3565 11441 3588 11451

$$
SC
2 follow-up statements
000 
WWUS55 KVEF 092138
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM PDT WED AUG 9 2006

AZC015-NVC003-092200-
/O.CON.KVEF.SV.W.0072.000000T0000Z-060809T2200Z/
MOHAVE AZ-CLARK NV-
238 PM MST WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM
MST(300 PM PDT) FOR SOUTH CENTRAL CLARK AND WEST CENTRAL MOHAVE
COUNTIES...

AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
OVER EXTREME WEST CENTRAL MOHAVE COUNTY...OR ABOUT 13 MILES NORTHEAST
OF COTTONWOOD COVE...AND WAS MOVING SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN MOHAVE COUNTY AROUND 250 PM MST.

LAT...LON 3576 11486 3554 11483 3565 11441 3588 11451

$$
SC
000 
WWUS55 KVEF 092201
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM PDT WED AUG 9 2006

AZC015-NVC003-092208-
/O.EXP.KVEF.SV.W.0072.000000T0000Z-060809T2200Z/
MOHAVE AZ-CLARK NV-
258 PM MST WED AUG 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK AND WEST
CENTRAL MOHAVE COUNTIES EXPIRES AT 300 PM MST(300 PM PDT)...

THE THUNDERSTORM BETWEEN WILLOW BEACH AND COTTONWOOD COVE HAS 
WEAKENED AND THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE. HOWEVER...A FLASH FLOOD WARNING REMAINS IN EFFECT 
FOR SOUTH CENTRAL CLARK COUNTY AND EXTREME WEST CENTRAL MOHAVE 
COUNTY. AN AREA OF STRONG THUNDERSTORMS ALONG HIGHWAY 93 FROM MILE 
MARKER 10 SOUTH TO MILE MARKER 35 WILL CONTINUE TO PRODUCE HEAVY 
RAIN...SMALL HAIL AND GUSTY WINDS THROUGH 330 PM.

LAT...LON 3576 11486 3554 11483 3565 11441 3588 11451

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:33 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 10:33 AM MST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT WED AUG 9 2006

.SYNOPSIS...HIGH PRESSURE TO OUR EAST HAS STARTED TO BRING AN
INCREASE IN MOISTURE TO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN
TODAY AND WILL DO SO FOR THE NEXT TWO TO THREE DAYS. THIS WILL
RESULT IN AFTERNOON AND EVENING THUNDERSTORMS OVER PARTS OF
NORTHWEST ARIZONA AND SOUTHEAST NEVADA THROUGH THE END OF THE
WEEK...ESPECIALLY OVER MOUNTAINS.
&&

.UPDATE...CURRENT FORECAST LOOKS ON TRACK AND PLAN ON UPDATE. ONE
INCH IN PW INCREASE IN MOHAVE AND SOUTHERN CLARK COUNTY THE LAS 24
HOURS QUITE IMPRESSIVE. ITEM THAT CONCERNS ME THE MOST WOULD BE
HEAVY RAIN FROM ANY THUNDERSTORMS IN TODAYS JUICY AIR.
&&

.PREVIOUS DISCUSSION...217 AM PDT WED AUG 9 2006...SHORT
TERM...TODAYS CHALLENGE IS TO FIGURE OUT WHERE AND WHEN CONVECTION
WILL FIRE IN THE SHORT TERM AS MONSOONAL MOISTURE HAS RETURNED OVER
THE SOUTHEAST THIRD OF THE CWA. CURRENTLY SOME PESKY WEAK CONVECTION
IS TAKING PLACE FROM NEAR MESQUITE DOWN THROUGH MOHAVE COUNTY. WHILE
I DONT REALLY SEE ANY DISCERNIBLE WAVE ON WATER VAPOR...IT IS IN
THE RIGHT REAR QUADRANT OF THE UPPER JET. EXPECT THIS TO WAIN AS THE
SPEED MAX MOVES DOWNSTREAM LATER THIS MORNING...BUT CONVECTION WILL
LIKELY REDEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN GENERALLY
SOUTH AND EAST OF THE LAS VEGAS VALLEY.

AFTER TODAY MODELS GENERALLY SHOW PRECIPITABLE WATER SLOWLY
INCREASING...AGAIN MAINLY CONFINED TO THE SOUTHEAST HALF OF THE
CWA...SO DAILY AFTERNOON AND EVENING THUNDERSTORMS OVER THE HIGHER
TERRAIN IS TO BE EXPECTED. BY FRIDAY ANOTHER WAVE BEGINS TO DROP
DOWN THE BACK SIDE OF THE WEST COAST TROF AND SHOULD BEGIN TO USHER
DRIER AIR IN TOWARDS THE WEEKEND.
&&

.LONG TERM...NO MAJOR CHANGES TO FORECAST IN THE EXTENDED.

A LARGE RIDGE SITTING TO OUR WEST COMBINED WITH A SLOW-MOVING TROUGH
NEAR THE CALIFORNIA COAST WILL RESULT IN DRY SOUTHWEST FLOW OVER THE
ENTIRE CWA DURING THE PERIOD. HAVE LEFT 20-30 POPS OVER MOHAVE
COUNTY DURING THE WEEKEND WITH MARGINAL MOISTURE STILL PRESENT FOR
CONVECTION...THEN HAVE TRENDED POPS DOWN AS MOISTURE IS FLUSHED FROM
THE EASTERN EDGE OF THE CWA.  TEMPERATURES WILL REMAIN TO HOVER AT
AND JUST BELOW NORMAL WITH LITTLE DAY TO DAY CHANGE EXPECTED.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA...
KBIH... KDAG... KEED... FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

JACQUES/BAILEY/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 11:26 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT WED AUG 9 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-100930-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1126 AM PDT WED AUG 9 2006 /1126 AM MST WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL OCCUR TODAY IN MOHAVE COUNTY ARIZONA AND CLARK
COUNTY NEVADA. THE PRIMARY THREAT FOR THE MOHAVE COUNTY STORMS
WILL BE HEAVY RAIN AND POSSIBLE LOCAL FLOODING. IN CLARK COUNTY
THE STORMS WILL BE CAPABLE OF HEAVY RAIN AND STRONG OUTFLOW
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING TTHUNDERSTORMSARE EXPECTED IN SOUTHER NEVADA
SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA EACH DAY TROUGH
SATURDAY AND MOISTURE MONSOON AIR OVERLAYS THESE AREAS. DRY IS
EXPECTED SUNDAY ONWARDS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:36 AM MSTSevere Thunderstorm WarningVEFMohave23 min
Aug 9, 2:09 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.